Key learning points

  • Adverse drug reactions to piperacillin with tazobactam are rare and it is generally considered safe and effective.
  • Neutropenia is a documented side effect of Tazocin.
  • Clinicians should be aware of the value of monitoring full blood counts following commencement of Tazocin treatment to avoid harm to patients.

 

Summary

A older female patient was treated for flare up of chronic bilateral lower limb cellulitis. During the first week she was treated with intravenous flucloxacillin and remained stable, but without any significant improvement. On day nine, the patient’s infection markers worsened with rising neutrophil counts.

Antibiotic therapy was switched from flucloxacillin to Tazocin. Forty-eight hours after the change in antibiotic treatment the patient was neutropenic and had clinically deteriorated, becoming lethargic with general malaise. The patient was urgently reviewed. The only change to the patient’s care had been the introduction of Tazocin. This was therefore stopped and after four days the patient’s white cell and neutrophil counts returned to normal levels. Over the following week, they returned to where they had been prior to Tazocin treatment. 

Background

As we learn more about the née “Novel Coronavirus 19” pandemic and the after-effects become less novel, one thing that has become clear is the prevalence of secondary bacterial infections, particularly in the older population. This in turn has caused an increase in the use of broad-spectrum antibiotics, one example of which is Tazocin; the widely used preparation of piperacillin and atzobactam.

As outlined by the British National Formulary, Tazocin is commonly used to treat septicaemia and complicated infections of a multitude of tissues.

It was in treating a non-Covid related bacterial infection with Tazocin that a rare, but documented side effect of Tazocin-induced neutropenia was observed. With an increase in the use of such therapeutics due to the current pandemic, I feel it is important and topical to raise awareness of these perhaps more rare but still significant side effects.

Case presentation

An elderly female patient presented with increased weeping from her lower legs bilaterally with increasing pain, redness and swelling. She was clerked and admitted to the care of the elderly ward for treatment of a flare up of chronic bilateral lower limb cellulitis and sepsis. She had a background of chronic kidney disease stage 4, congestive cardiac failure, type two diabetes melitus, hypertension and chronic lower limb cellulitis.

On examination, she was found to have a degree of fluid overload and was septic although alert and orientated to time and place. Her lower legs were equally swollen bilaterally with pitting oedema, weeping and demarcated erythema. Both legs were painful to palpate.

The patient was treated for congestive cardiac failure and started on intravenous flucloxacillin. The patient stabilised for a week with treatment, but conversely showed no significant improvement in her blood counts. After a week her infection markers started to deteriorate and on day nine her neutrophil count had risen to 15.3. Following microbiology advice, her therapeutic was switched from Flucloxacillin IV to Tazocin.

Full blood counts were repeated at 24 hours after commencing Tazocin. Neutrophils were noted to be 2.1. Initially, the team shared a sense of success in believing there had been a significant response to the Tazocin. Full blood counts were repeated after a further 24 hours. Full blood count 48 hours after starting Tazocin showed a neutrophil count of 0.3. The patient was now neutropenic. She had also become lethargic and weak with general malaise, whereas before she had been mobile and alert and able to read a book.

Following an urgent review, the only change to patient care identified had been the commencement of Tazocin and cessation of Flucloxacillin. Therefore, the Tazocin was stopped immediately and microbiology were consulted. Following microbiology discussion and consultation of literature it was deemed that the patient had experienced a rare but documented side effect of Tazocin and in-fact any beta-lactam antibiotics that is; drug induced neutropenia.

Over the subsequent four days the patient’s blood counts returned to normal and the patient’s clinical condition improved back to baseline.

Investigations

Table 1 shows the patient’s blood results pre, peri and post Tazocin commencement. Dates have been partially redacted to maintain confidentiality. 

 

Treatment

As per the British National Formulary, piperacillin with tazobactam was given 4.5g 8 hourly IV in accordance with the renal impairment subsection which states:

 

 

Drug induced neutropenia was managed through cessation of the drug only. Absence of the offending agent was sufficient to resolve the adverse effect.

Outcome

With cessation of Tazocin treatment the patient’s blood counts returned to baseline over a four-day period. She went on to be treated with alternative antibiotics and after an extended admission exceeding thirty days, she was discharged home.

A yellow card was submitted to the Medicines and Healthcare products Regulatory Agency and the patient was observed over her admission and did not experience any further neutropenic episodes and did return to baseline. 

On writing this case report and retrieving blood results it was noted that the patient unfortunately passed away two months later from unrelated causes.

Summary

The main lesson learnt was not to take all results at face value. In this case we could have been lured into a false sense of success and failed to spot the ongoing decline in neutrophils.

 


Dr Robert David Forbes Smith  FY1 Stafford Hospital Elderly Care 


References

  1. National Institute for Health and Care Excellence.Piperacillin with Tazobactam . British National Formulary. [Online] [Cited: 2021 17-February.] https://bnf.nice.org.uk/drug/piperacillin-with-tazobactam.html#renalImpairment.